Dark Humor: Medication that works well for “Many People”

There is no medication for Dissociative Identity Disorder.

I have DID and I’m on meds. So what’s up with that?

Classes of Medications

However, medications are often used to address Post Traumatic Stress Disorder and Major Depressive Disorder, the two most common co-morbid conditions. Referred to as “shock absorbers” rather than curative measures, the meds act to moderate symptoms. Antidepressants (usually SSRI’s) or anti-anxiety medicine are usually first choices, although MAOs and tricyclics are still considered. [1]

Benzodiazepines (think: Valium, Xanax) are habit forming, but may address chronic hyperarousal symptoms, intense anxiety and panic attacks. Neuroleptic or antipsychotic meds can help overactivation, thought disorganization, intrusive PTSD symptoms, chronic anxiety, insomnia and irritability. [1-2]

Then there are mood stabilizers or anticonvulsants to moderate mood swings and anxiety, although their effect in DID is interestingly mixed. Mood swings in DID are often due to intrusive PTSD symptoms and switching of identities, rather than the rapid-cycling found in bipolar disorder. As a result, only a minority of DID patients find relief. Beta-blockers, alpha-agonists and other antihypertensive drugs have also been used. [1-2]

And those wonderful side effects

I recently changed medications due to side effects. I was taking an SSRI (Lexapro) that did pretty well managing the depression and anxiety, but I was exhausted all the time, sleeping too much, and unable to concentrate for long periods of time. I gained weight and also got hit with the “certain sexual side-effects” issue. Sigh.

I’d explained all this to the meds doctor, and he said, you are an engineer. You understand weighing the risks and rewards … cost-benefit analysis.

Yeah, but one of the things that DIDN’T get screwed up with me is my sex life. Let’s not mess with that, shall we?

Long story short, I stopped taking the SSRI. I don’t remember making the conscious decision to do so, or even remember figuring out how to taper off the drug on my own. But somehow it happened. Some part of me decided enough is enough.

Well, with the meds out of my system, and the perfect storm of my support system not being available last week, I crash. Hard.

With the encouragement of my therapist, mother, and best friend, I was back to the meds doc.

I told him someone inside me decided we were going off the meds. And that I had managed a taper without even being aware of it. He laughed, and interestingly, did not seem surprised. This guy is great – treats several people with DID. From his demeanor, he has apparently seen it all and is not phased by any of it. Everything I think is bizarre or downright strange about this disorder and my experience he brushes off – “That’s the way it is. All that shit happens to you, you run from it for years, this is what happens. And now you are dealing with it.” Again, shrug.

Amazing. Again, I am “normal”. I love this man.

But this time, I gave him the laundry list of side effects and told him I could deal with all of it except 1) the exhaustion and fatigue, and 2) the sexual side effects.

Well, he informed me, if you have them on this SSRI, you’ll have them on all SSRIs.

Sigh.

“But,” he offered after clear reconsideration, “we can try a different drug. It’s not an SSRI, but some of my patients have done really well on it. It is called Lamictal (aka Lamotrigine – an antiseizure, antiepileptic, anti-convulsant). But it takes about 4-8 weeks to ramp up the dose, and if you miss 2 doses, we have to start again at the beginning of the whole ramp up. Also, an unfortunate side effect is death.”

?

Again, he shrugged as if to downplay the warning. “It’s not common, and you just have to look out for rashes and sores in the mouth. But it does work well for many people.”

“Well,” I countered, “I am many people, so it should work well for me.”

That caught him by surprise and we both laughed, deep and genuine, for several moments.

Sometimes dark humor is all you have. But when you have a doctor who completely understands and believes, shared humor that few understand is precious.

[Ed. note: I discuss possible mechanisms for this drug – Lamictal – and my experience with it in the post Lamictal – a drug for DID?.]

References

[1] International Society for the Study of Dissociation. (2005). [Chu, J.A., et al.]. Guidelines for treating Dissociative Identity Disorder in adults. Journal of Trauma & Dissociation, 6(4) pp. 69-149.
Journal of Trauma & Dissociation, Vol. 6(4) 2005.

[2] Sharon I. (2007). Dissociative Disorders. eMedicine.

Advertisements

No comments yet»

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s